Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 8, 2016Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 8, 2016, 2:04 PM MDT for Fremont County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 2:04 PM MDT (20:04 UTC)
Expired
Aug 8, 2016, 2:45 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS85 KPUB 082004
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT MON AUG 8 2016
 
COZ076-077-081-083-082045-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
204 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT COUNTY UNTIL
245 PM MDT...

AT 204 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROYAL GORGE...OR 34 MILES SOUTHWEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CANON CITY AND ROYAL GORGE. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3852 10541 3861 10529 3857 10503 3839 10524
TIME...MOT...LOC 2004Z 318DEG 17KT 3850 10530 

$$

SR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 11:06 AM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 8, 11:06 AM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1106 AM MDT MON AUG 8 2016

.UPDATE...
Issued at 917 AM MDT Mon Aug 8 2016

Updated to adjust POPs based on latest high res guidance.
Expect scattered TS to develop over the mts and gradually spread
eastward through this evening. Storms not expected to be very
strong today due to a light wind field at all levels. Rose

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM MDT Mon Aug 8 2016

...Potential for locally heavy rainfall continues...

Currently...scattered showers and thunderstorms will continue this
morning along the continental divide.  Isolated showers have
developed over Baca County early this morning.  Elsewhere, stratus
and patchy fog exists across the plains with temperatures in the
60s.

Today...high pressure will begin to build across Colorado into the
central plains, while embedded energy in southwest flow lifts across
the region.  There is a lot of uncertainty this morning.  Some high-
res models develop showers and thunderstorms around sunrise over the
eastern mountains into the I-25 corridor.  Will this happen is the
main question.  Southeast low level flow has pooled moisture across
the plains with lower to mid 60s dewpoints.  This will need to be
monitored as for now the forecast is currently dry.

Expect showers and thunderstorms to expand in coverage over the
mountains by late morning as energy works its way across the area.
Models spread showers and thunderstorms into the Palmer Divide and I-
25 corridor by mid afternoon.  Modest instability and weak shower
may allow for a storm or two to become strong along the I-25
corridor with gusty outflow winds and small hail possible.  In
addition, the abundant moisture across the region will keep flash
flooding a possibility, especially over burn scars and locations that
have seen heavy rainfall over the past few days.  High temperatures
this afternoon will generally be in the mid to upper 80s across the
lower elevations.

Tonight...high pressure will shift east into the central plains with
drier southwesterly flow working into Colorado late.  Showers and
thunderstorms will be ongoing across the mountains and adjacent
plains, shifting east before dissipating after sunset.  Where
individual cells and heavy rain occur will highly depend on outflow
boundaries and how quickly drier air moves into the region.  Mozley

.LONG TERM...(Tuesday through Sunday)
Issued at 344 AM MDT Mon Aug 8 2016

...Isolated Storms Tuesday then Increasing Storms...

The flow over Colorado warms and dries a bit on Tuesday for a
relative lull in convection.  Tuesday's storms will likely be rather
isolated and confined mainly to the mountains with primary storm
threats of lightning and gusty winds.

Wednesday, an area of subtropical moisture ahead of what is now
Tropical Storm Javier, will surge northward into Colorado.  This
will likely bring an upswing in thunderstorm activity to the
mountains on Wednesday.  Activity over the plains will likely remain
isolated.  In addition to lightning and gusty winds, storm threats
Wednesday will also include locally heavy rain and flash flooding.

Thursday through Saturday, a significant upper level disturbance
will move through the central and northern Rockies. This will
provide some upper level dynamic lift as well as turn the low
level surface flow upslope across the plains through the period.
As a result, there will be chances for afternoon and evening
storms each day in the period, especially across the eastern
mountains and plains.

By Sunday, upper high pressure should rebuild over the region
bringing a decrease in convection. There will still be storms
around but they will mainly be confined to areas in and near the
mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1104 AM MDT Mon Aug 8 2016

TAF sites should remain VFR next 24-30 hours. WInds will continue
to be light as high pressure dominates. Storms coming off the mts
should be a little earlier today, and move ewd to the Plains by
early evening. Storms not expected to be very strong but could
produce some brief gusty winds and heavy rainfall. Rose

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...ROSE
SHORT TERM...MOZLEY
LONG TERM...LW
AVIATION...ROSE
Hazardous weather outlook, Aug 8, 11:31 AM MDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT MON AUG 8 2016

COZ058>089-093>099-091745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1131 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE TODAY. STORMS DEVELOPING OVER THE MOUNTAINS WILL MOVE
EAST INTO THE INTERSTATE 25 CORRIDOR THIS AFTERNOON. THE STORMS
WILL THEN MOVE EASTWARD ACROSS THE PLAINS THIS EVENING BEFORE
DISSIPATING LATE TONIGHT.

FLASH FLOODING WILL BE POSSIBLE TODAY. THE BEST CHANCE OF FLASH
FLOODING WILL BE OVER BURN SCARS, URBAN AREAS AND AREAS WHICH HAVE
RECEIVED HEAVY RAIN OVER THE LAST COUPLE OF DAYS.

ONE OR TWO OF THE STORMS OVER THE PLAINS COULD BECOME STRONG,
PRODUCING WIND GUSTS UP TO 50 MPH ALONG WITH HAIL UP TO THE SIZE
OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY, THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND
EVENING STORMS MAINLY OVER THE MOUNTAINS. PRIMARY STORM THREATS
WILL BE LIGHTNING AND GUSTY WINDS.

WEDNESDAY, MOISTURE AHEAD OF SUBTROPICAL STORM JAVIER WILL BE
EJECTED NORTH ACROSS COLORADO. THIS WILL BRING AN INCREASED
CHANCE OF AFTERNOON AND EVENING STORMS, MAINLY TO THE MOUNTAINS.
IN ADDITION TO LIGHTNING AND GUSTY WINDS, LOCALLY HEAVY RAIN AND
FLASH FLOODING WILL BECOME CONCERNS.

THURSDAY THROUGH SATURDAY, AN UPPER LEVEL DISTURBANCE AND LOW
LEVEL UPSLOPE FLOW WILL BRING A CHANCE OF AFTERNOON AND EVENING
STORMS TO THE REGION EACH DAY, ESPECIALLY ACROSS THE EASTERN
MOUNTAINS AND PLAINS.

BY SUNDAY, THE AIRMASS OVER COLORADO WILL START TO WARM AND DRY
AS UPPER HIGH PRESSURE REBUILDS OVER THE REGION. THIS WILL RESULT
IN THUNDERSTORM CHANCES DECREASING AND RETREATING MAINLY TO THE
MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTHERN COLORADO TODAY AND TONIGHT.

44/44

In the hours before

Local storm report, Aug 8, 9:03 AM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
903 AM MDT MON AUG 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HEAVY RAIN       4 S COLORADO SPRINGS    38.77N 104.83W
08/07/2016  M2.86 INCH       EL PASO            CO   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR 23 MINUTES.

&&

AL
Special weather statement, Aug 8, 1:26 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
126 PM MDT MON AUG 8 2016

COZ087-088-082000-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
126 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS AND EAST
CENTRAL HUERFANO COUNTIES UNTIL 200 PM MDT...

AT 126 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF AGUILAR...OR 19 MILES NORTH OF TRINIDAD...MOVING NORTH
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AGUILAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3731 10439 3739 10467 3763 10459 3754 10427
TIME...MOT...LOC 1926Z 194DEG 19KT 3745 10449

KT
Special weather statement, Aug 8, 2:04 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT MON AUG 8 2016

COZ076-077-081-083-082045-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
204 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT COUNTY UNTIL
245 PM MDT...

AT 204 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROYAL GORGE...OR 34 MILES SOUTHWEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CANON CITY AND ROYAL GORGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3852 10541 3861 10529 3857 10503 3839 10524
TIME...MOT...LOC 2004Z 318DEG 17KT 3850 10530

SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:28 PM MDTSpecial Weather StatementPUBSaguache92 min
Aug 7, 10:30 PM MDTSpecial Weather StatementPUBEl Paso60 min
Aug 7, 10:41 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller64 min
Aug 7, 11:20 PM MDTFlash Flood WarningPUBEl Paso, Fremont, Teller3 hr
Aug 7, 11:36 PM MDTSpecial Weather StatementPUBTeller84 min
Aug 7, 11:45 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Teller48 min
Aug 8, 1:22 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr
Aug 8, 1:26 PM MDTSpecial Weather StatementPUBLas Animas34 min
Aug 8, 1:49 PM MDTFlash Flood WarningPUBHuerfano116 min
Aug 8, 2:13 PM MDTSpecial Weather StatementPUBSaguache47 min
Aug 8, 2:41 PM MDTSpecial Weather StatementPUBTeller34 min
Aug 8, 2:54 PM MDTSpecial Weather StatementPUBFremont36 min
Aug 8, 3:03 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo42 min
Aug 8, 3:29 PM MDTAreal Flood AdvisoryPUBChaffee, Fremont3 hr
Aug 8, 3:32 PM MDTSpecial Weather StatementPUBEl Paso43 min
Aug 8, 3:44 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo31 min
Aug 8, 3:57 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 8, 4:55 PM MDTSpecial Weather StatementPUBPueblo50 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.